View Full Version : Ever feel 'stuck' in a Manic High??


NickL30
10-27-07, 11:53 PM
For days & sometimes weeks on end. Since I my dosage of Prozac has increased about a month ago, it seems like I have been stuck in this manic high stage with all the classic symptoms of Bipolar -- especially the impulsiveness & spending money.

I know that Prozac seems to have a delayed onset, and it stays in you for weeks.

Maybe it got worse because I stopped taking the Adderall too early -- finished the prescription ahead of schedule. The psyc doc increased the daily dose to 40MG and gave me separate prescriptions for the next three months.

But it is really hard to describe the Bipolar manic phases to a doctor especially the bad compulsive shopping triggers & the staggering credit card debt.

Crazy~Feet
10-28-07, 03:21 AM
SSRI/SSNRI class antidepressents are FAMOUS for triggering mania in BP patients. I am not at all surprised that for you to be taking such a medication would result in long periods of mania.

Matt S.
10-28-07, 08:48 AM
When I took prozac as a teenager, I learned how to make bombs and practiced martial arts for all hours of the day, I have Bipolar I Disorder and the prozac brought me to believe that I was going to take over countries and become "The Destroyer of Nations".

Pure Manic Delusion

Classic

I think that you should call your doctor ASAP and taper off of that drug. That is the advice I can give you based on my experience, but ultimately it is your choice.

justhope
10-28-07, 07:22 PM
Agreed with all above...perhaps he needs to do some more research into what IS working for the Bipolars at large now...

I know there are still mixed reviews in the medical community about how the anti-depressants are working. I can tell you from here, in this little corner of the world, they rarely work well, often turn out is bad...and the only time they do seem to work is when they are used in conjunction with other meds.

Please see the Meds section...to see a list of other options...you can share with your doctor.

http://www.addforums.com/forums/forumdisplay.php?f=134

If he isn't open to adding or changing your meds, I would seek a second opinion or find another doctor period.

It's sad we have to get on meds that take a month or so to start working...never mind getting on one, waiting for a month to find out it doesn't work or makes us worse...

Almost all of us here are on combo meds, many have played the med nightmare game for a long time...finally found something or are still looking...

If you can keep a journal, please do so, tracking your moods and symptoms is importatn for your doc. We often forget by the time we get there, and then they dont seem so real to them...

Good luck and Welcome..keep in touch

NickL30
10-29-07, 07:15 PM
The last few months have been hell. I just can't feel the extent of the damage in my career & finances because of the effects of the Prozac. 80MG is a high dose and I have been taking Prozac for about a year.

I got fired a month ago from the job I thought I was going to be fired from. It was for poor performance and a week before they fired me they presented me with a laundry list of every mistake & issue going back for the last 2 months.

I was trying to taper down the Prozac during August & September. Then I ran out and didn't take ANY meds at all for the first two weeks of Sept. I was constantly in this fog of hysteria, panic, anxiety & depression. I could not think straight.

Finally when I saw a new psyc and he gave me Adderall & another script of Prozac, I got fired a week later.

Crazy~Feet
10-29-07, 07:34 PM
Man Nick! :eek: All those stressors...no wonder you are cycling!

Do these docs KNOW they are treating a BP patient? I am aware that not all doctors are aware of the SSRI/mania connection but for Pete's sake it says on the flyers for these meds that the doctor should know if you have BP and that this type of med may trigger or increase manic cycles! :faint: W-T-F?!

As Matt would say if he were here:

This is like putting out fire with gasoline. :mad:

If I have not said it already elsewhere:

Welcome, Nick, to the ADDF Cycling Team. We are a very close-knit group here, who support and care for each other through the good, the bad and the ugly that comes with this illness. Please keep coming back and please keep us posted.

In this little corner of the forums, we really dig down and give all we have to each other. :) You are in a good and safe place. Vent, whine, gripe, we've heard it ALL before and won't mind hearing it again!

malcolm2u
10-30-07, 02:20 AM
hey nick listen to the man the docs had me on prozac for about two years and i guess it took another twelve to get over it ,,,After about three months on it I noticed that I was having rages that were unusual for me ,,not that i dont ever get angry but it tends to be of the slow boiled variety,,but this was instant uncontrolled and attack now rage I asked the doc about it and they assured me it couldnt be Prozac but then i live in my own head and I know when something else is in control get off the stuff it addles add heads,,ooh i think i did a pun,,, good luck

Spongedaddy
10-30-07, 12:33 PM
Hey Nick,

How are you feeling?

Is there any way you can speak to your doctors ASAP about this situation. It sounds like you need off the Prozac.

Crazy~Feet
10-30-07, 12:41 PM
I was also wondering how you are holding up, Nick. :) Sponge is pretty fast on the type, though. ;)

Crazy~Feet
10-30-07, 12:46 PM
hey nick listen to the man the docs had me on prozac for about two years and i guess it took another twelve to get over it ,,,After about three months on it I noticed that I was having rages that were unusual for me ,,not that i dont ever get angry but it tends to be of the slow boiled variety,,but this was instant uncontrolled and attack now rage I asked the doc about it and they assured me it couldnt be Prozac but then i live in my own head and I know when something else is in control get off the stuff it addles add heads,,ooh i think i did a pun,,, good luckThanks for supporting Nick on this day. :) Mania certainly can manifest as rage attacks, now can't it?

Welcome, Malcolm, glad to have you.

Matt S.
10-30-07, 01:58 PM
Nick in order for the manic high to stop, you will need to get some sort of mood stablizer in there... Lithium, Depakote and Lamictal are 3 that have the best track record, some bipolar's do good on antidepressants, I am not oone of them.

Mister Crash
10-30-07, 02:33 PM
I hope I don't have this problem too. I was put on effexor today to see if it would help but was unaware of anti-depressants inducing mania. Wow. I'm interested in how the prozac works and I hope the best for you. I suppose I'll have to keep an eye on myself as well. I can't afford to spend any more money,lol.

Crazy~Feet
10-30-07, 02:53 PM
I hope I don't have this problem too. I was put on effexor today to see if it would help but was unaware of anti-depressants inducing mania. Wow. I'm interested in how the prozac works and I hope the best for you. I suppose I'll have to keep an eye on myself as well. I can't afford to spend any more money,lol.Crash, I have never taken Effexor and so am unfamiliar with the product insert. Do you happen to still have yours? If so, would you please check it for me and see if it has the same cautionary statement regarding use in BP patients?
I'd really appreciate it. :)

Matt S.
10-30-07, 03:01 PM
Screening Patients for Bipolar Disorder

A major depressive episode may be the initial presentation of bipolar disorder. It is generally believed (though not established in controlled trials) that treating such an episode with an antidepressant alone may increase the likelihood of precipitation of a mixed/manic episode in patients at risk for bipolar disorder. Whether any of the symptoms described above represent such a conversion is unknown. However, prior to initiating treatment with an antidepressant, patients with depressive symptoms should be adequately screened to determine if they are at risk for bipolar disorder; such screening should include a detailed psychiatric history, including a family history (http://www.medterms.com/script/main/art.asp?articlekey=18321) of suicide, bipolar disorder, and depression. It should be noted that Effexor XR is not approved for use in treating bipolar depression.


here it is

Crazy~Feet
10-30-07, 03:07 PM
Thanks Matt :) Yet another medication we have to watch out for, I reckon...ugh!

Matt S.
10-30-07, 03:12 PM
Been there, how's that song from the 90's go... I think I'm paranoid

Crazy~Feet
10-30-07, 03:14 PM
For some odd reason, "Turning Japanese" popped into my head! :eek: